West Virginia, 2011Winter Storm in West Virginia, April 1 to 2, 2011
April 1 to 2, 2011 · NWS LWX · 1 event in 1 county or zone
A mid level trough of low pressure and associated disturbance combined with steep lapse rates and northwest upsloping flow to produce snow showers across the west facing slopes Allegany Front. Snow amounts of up to 8 inches accumulated in far western Pendleton County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level trough of low pressure and associated disturbance combined with steep lapse rates and northwest upsloping flow to produce snow showers across the west facing slopes Allegany Front. Snow amounts of up to 8 inches accumulated in far western Pendleton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 1, 7:38 PM EST, 22 minutes earlier.
Area forecast discussion, Apr 1, 7:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT FRI APR 1 2011
.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA LATE
TONIGHT THROUGH SATURDAY. HIGH PRESSURE WILL BUILD INTO THE REGION
SATURDAY NIGHT AND SUNDAY. A WARM FRONT WILL MOVE NORTH OF THE
AREA MONDAY AND WILL BE FOLLOWED BY A STRONG COLD FRONT MONDAY
NIGHT AND TUESDAY. HIGH PRESSURE BUILDS INTO THE AREA MID-WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
LIMITED INSTABILITY HAS DECREASED ACROSS THE CWFA THIS EVENING
WITH THE SETTING OF THE SUN. LINGERING LIGHT SHOWERS CONTINUE TO
DISSIPATE. DRY CONDITIONS EXPECTED FOR THE NEXT COUPLE OF HOURS. A
SECOND SHORTWAVE WILL MOVE THROUGH THE CWFA OVERNIGHT/EARLY
SUNDAY. LIGHT PRECIPITATION IS EXPECTED TO BREAK OUT AHEAD OF THE
WAVE.
TWEAKED THE OVERNIGHT TEMP/WIND GRIDS. 00Z SOUNDING SHOWS ANY
PRECIP THAT FALLS EARLY SATURDAY MORNING SHOULD BE RAIN OR SNOW.
LITTLE IF ANY ACCUMULATION EXPECTED OUTSIDE OF THE HIGHER TERRAIN
ACROSS THE HIGHLANDS.
ENHANCED SNOW RATES ARE XPCD TNGT FOR WRN SLOPES AS SHRTWV TROF
EXERTS INFLUENCE. LMTD INSTBY WILL PREVENT SGFNT SNOWFALL RATES.
FCST CALLS FOR 2-4 INCHES SNOW ACCUMULATION ON WRN SLOPES BTWN NOW
AND SAT AFTN.
SAT MAXIMA WILL BE ONLY SLGTLY WARMER THAN TDA...WITH TEMPS GENLY
IN THE LOW TO MID 50S. MAXIMA WILL BE LWR AT HIGH ELEVATIONS.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
THE UPPER LOW WILL CONTINUE TO PROGRESS THRU THE NWRN ATLANTIC WHILE
A SHORTWAVE UPPER RIDGE/SFC HIPRES BUILDS ACROSS THE ERN SEABOARD
SAT NGT AND SUN. LINGERING UPSLOPE SNOW SHOWERS ACROSS THE WRN
SLOPES OF THE ALLEGHENY FRONT WILL DIMINISH SAT NGT AS THE DEPTH OF
THE SATURATED LEVEL AND THE INVERSION HEIGHT LOWER. CLEARING SKIES
AND LIGHT WINDS WILL ALLOW TEMPS TO DROP INTO THE 30S OVNGT. HIGHS
SUN WILL RANGE FROM THE MID 50S IN THE HIGHLANDS AND NEAR THE
MASON-DIXON LINE TO THE LOW 60S IN PORTIONS OF CENTRAL VA.
HIPRES WILL BEGIN TO MOVE OFF THE COAST SUN AFTN AS A WARM FRONT
APPROACHES FROM THE SW LATE IN THE DAY. ISENTROPIC LIFT ALONG THE
FRONT WILL LEAD TO INCREASING CLOUD COVER THRUOUT THE DAY. BOTH 12Z
NAM/GFS SHOW INCREASING LLVL CONVERGENCE AND ISENTROPIC LIFT NEAR
THE MASON-DIXON LINE AS THE FRONTAL BOUNDARY MOVES NORTHWARD. WITH
THIS SETUP...COULD SEE LIGHT RAIN DEVELOPING ACROSS THE NRN HALF OF
THE CWA FROM THE LATE AFTN THRU SUN NGT. HAVE INCLUDED CHANCE POPS
FOR NOW.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AN AMPLIFYING STORM SYSTEM WILL CROSS THE CENTRAL CONUS MON. STRONG
S-SW FLOW IN THE WARM SECTOR OF THE SYSTEM WILL ALLOW TEMPS TO RISE
INTO THE 70S ON MON. TEMPS COULD FLIRT WITH 80F IN SOME PARTS OF THE
AREA IF THE CLOUDS AHEAD OF THE STORM SYSTEM REMAIN WEST OF THE
AREA DURING THE AFTN. REMOVED POPS FOR MOST OF THE CWA DURING THE
DAYTIME MON DUE TO LACK OF FORCING WITH THE MAIN LOW AND ATTENDANT
COLD FRONT STILL OVER THE MIDWEST. ALTHOUGH MODELS ARE NOT IN
BETTER AGREEMENT WITH THE TIMING OF THE SYSTEM...STILL KEPT LOW
CHANCE POPS FOR THE LATE AFTN NEAR THE ALLEGHENY FRONT TO ACCOUNT
FOR UNCERTAINTY IN TIMING OF FROPA.
LATEST GUIDANCE INDICATED THE COLD FRONT APPROACHING THE
APPALACHIANS MON EVE AND THE CWA DURING THE MRNG HRS. WITH TIMING OF
FROPA NOW EXPECTED TO OCCUR WITHOUT THE HELP OF DAYTIME
HEATING...SEVERE WX CHANCES ARE LOWER. HOWEVER...WITH AN 80 KT
LLVL JET APPROACHING...MRNG SVR STORMS WOULD STILL BE POSSIBLE IN
A HIGH SHEAR/LOW INSTABILITY ENVIRONMENT. THE SYSTEM WILL ALSO
BRING A HEAVY RAIN POTENTIAL AS PWATS APPROACH 2 STANDARD
DEVIATIONS AND QPF FCSTS ARE 1-2 INCHES. WILL CONTINUE TO HIGHLIGHT
THREAT IN HWO AND ADJUST TIMING OF SVR TSTM AND FLASH FLOOD THREAT
IN HWO.
STRONG CAA AND WLY FLOW BEHIND THE COLD FRONT WILL LEAD TO BREEZY
CONDITIONS DURING THE AFTN TUE. CURRENT FCST DOES NOT REFLECT WIND
ADVISORY CRITERIA BUT IT WILL NEED MONITORING.
HIPRES BUILDS IN DURING THE MIDDLE OF THE WEEK...BRINGING A RETURN
TO DRIER AND SEASONABLY COOLER CONDITIONS.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
CIGS REMAIN WELL ABOVE 3 KFT THIS EVENING. LIGHT PRECIP WILL
SPREAD EAST ACROSS THE TERMINALS EARLY SATURDAY MORNING. CIGS MAY
DROP TO MVFR VALUES.
A WARM FRONT WILL LIFT THRU THE AREA SUN NGT...BRINGING A CHANCE
OF SHOWERS TO THE TERMINALS. A STRONG COLD FRONT WILL APPROACH
LATE MON INTO ERY TUE. LLWS WOULD BE POSSIBLE AHEAD OF THE FRONT
MON NGT AS A 65-KT SWLY JET AT 2 KFT MOVES THRU. STRONG TSTMS MAY
ALSO FORM AHEAD OF THE FRONT MON NGT INTO TUE MRNG.
&&
.MARINE...
WINDS ACROSS THE UPPER TIDAL POTOMAC AND UPPER BAY HAVE DIMINISHED
BELOW SCA CRITERIA. OTHERWISE...GUSTS BETWEEN 20-25 KT WILL
CONITNUE ACROSS THE REMAINDER OF THE WATERS MIDNIGHT.
GUSTS DVLP SAT AFTN IN WAKE OF PASSING SHRTWV TROF. ADZY SAT AFTN
WAS RETAINED AS WELL.
WIND GUSTS AROUND 15 KT EXPECTED SAT NGT. DID NOT HAVE CONFIDENCE TO
ISSUE A SCA ATTM FOR THE LOWER TIDAL POTOMAC AND MD CHSPK BAY FOR
SAT NGT...BUT MAY NEED TO BE CONSIDERED ON FUTURE SHIFTS.
A PROLONGED PERIOD OF SCA CONDITIONS MON-THU. A STRONG COLD FRONT
WILL MOVE THRU TUE MRNG. STRONG TSTMS MAY IMPACT THE WATERS DURING
THIS TIME. HIGH END SCA CONDITIONS ARE LIKELY AHEAD OF THE FRONT MON
AFTN AND BEHIND THE FRONT TUE AFTN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
537>543.
SMALL CRAFT ADVISORY FROM 11 AM TO 8 PM EDT SATURDAY FOR
ANZ530>543.
&&
UPDATE...LISTEMAAHazardous weather outlook, Apr 1, 6:58 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 PM EDT FRI APR 1 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
758 PM EDT FRI APR 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY FROM POOLES ISLAND TO SMITH POINT AND FOR THE TIDAL
POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY AFTERNOON FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. SMALL CRAFT
ADVISORY CONDITIONS MAY CONTINUE INTO SATURDAY NIGHT FOR PORTIONS
OF THE WATERS.
A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED MONDAY THROUGH WEDNESDAY
FOR THE WATERS.
THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO EARLY TUESDAY.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HEAVY RAIN THAT CAN LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD STAY APPRISED OF THE LATEST FORECASTS FOR MONDAY
NIGHT AND TUESDAY MORNING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
758 PM EDT FRI APR 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO EARLY TUESDAY.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HEAVY RAIN THAT CAN LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD STAY APPRISED OF THE LATEST FORECASTS FOR MONDAY
NIGHT AND TUESDAY MORNING.
Winter Storm, Western Pendleton
- When
- April 1, 8:00 PM EST to April 2, 8:00 PM EST
- Where
- Western Pendleton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
A spotter measured 8 inches of snow accumulation.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2011$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2011$1.2 million · 41 events
- Flooding in South Dakota, April 1 to 30, 2011$6.5 million · 6 events
- Debris Flows and Flooding in Idaho, April 1 to 20, 2011$2.5 million · 12 events
- Wildfire and High Wind in New Mexico, April 1 to 19, 2011$1.5 million · 61 kt wind · 11 events
- Flooding in South Dakota, April 1 to 30, 2011$800,000 · 17 events
- Flooding in South Dakota, April 1 to 30, 2011$1.2 million · 3 events
- Flooding in South Dakota, April 1 to 30, 2011$1.0 million · 5 events
- Flooding in Minnesota, April 1 to 30, 2011$600,000 · 8 events
- Drought in Oklahoma, April 1 to 30, 201144 events
- Drought in New Mexico, April 1 to 30, 201133 events
- Drought in Arkansas, April 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303086.